Arizona, 2014

Dust Storm and Damaging Wind in Arizona, July 13, 2014

July 13, 2014 · NWS PSR · 2 events in 2 counties and zones

Strong thunderstorms developed across the central deserts during the late evening hours on July 13th, and they produced gusty outflow winds in excess of 50 mph. Despite heavy rains across the area earlier in the evening, the winds were still able to pick up dust and generate dust storm conditions which affected portions of the greater Phoenix area, mainly the southeastern communities including…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms developed across the central deserts during the late evening hours on July 13th, and they produced gusty outflow winds in excess of 50 mph. Despite heavy rains across the area earlier in the evening, the winds were still able to pick up dust and generate dust storm conditions which affected portions of the greater Phoenix area, mainly the southeastern communities including Sun Lakes and Seville. Strong winds moved into the northern portion of the greater Phoenix area and flipped a full sized trampoline. No accidents of injuries were reported with this dust storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 13, 2:20 PM MST, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 2:20 PM MST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST SUN JUL 13 2014

.UPDATE...UPDATED AVIATION DISCUSSION.

.SYNOPSIS...
MONSOON MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
MONDAY...WITH INCREASED CHANCES OF THUNDERSTORMS AND SLIGHTLY COOLER
TEMPERATURES THROUGH MID WEEK. A DRYING AND WARMING TREND IS THEN
EXPECTED STARTING WEDNESDAY...LIKELY LASTING INTO NEXT WEEKEND.

&&

.DISCUSSION...
CONVECTION IS BEGINNING TO FIRE ALONG THE MOGOLLON RIM ON THE
LEADING EDGE OF A REMNANT MCV...AND ISN\T WASTING ANY TIME MOVING TO
THE WEST. STRONG WINDS /BY MONSOON STANDARDS/ OF 15-20KTS WERE NOTED
IN THE 700-500MB LAYER THIS MORNING ON REGIONAL UPPER AIR SOUNDINGS
AND THIS CERTAINLY WILL HELP STORMS MOVE OFF THE HIGHER TERRAIN
LATER THIS AFTERNOON. STILL LOOKING AT A DECENT AMOUNT OF MOISTURE
ACROSS THE AREA...PWATS REMAIN AROUND 1.4 TO 1.5 INCHES WHICH IS
APPROX 130-140 PERCENT OF NORMAL FOR MID JULY. MEANWHILE ACROSS THE
DESERTS...THE ATMOSPHERE CONTINUES TO DESTABILIZE WITH LATEST RAP
ANALYSIS INDICATING AROUND 500 J/KG MLCAPE WITH LITTLE TO NO CAP.

STILL LOOKING AT A COMPLICATED FORECAST FOR THE REGION THIS
AFTERNOON AND EVENING. GOING TO STICK WITH THE IDEA THAT STORMS WILL
DEVELOP AND MOVE INTO THE DESERTS LATER TODAY BASED ON LATEST HI-RES
GUIDANCE AND OBSERVED INSTABILITY TRENDS. HRRR...LOCAL WRF
ENSEMBLE...AND RAP ALL INDICATE STORMS WILL MOVE THROUGH THE
METRO...THEN GRADUALLY DISSIPATE LATER THIS EVENING. WENT AHEAD AND
RAISED POPS INTO THE 20-30 PERCENT RANGE ACROSS THE
METRO...COLLIDING OUTFLOWS WILL LIKELY BE THE MAIN FORCING
MECHANISM. WINDS AND BLOWING DUST WILL BE THE PRIMARY THREATS WITH
THESE STORMS...ESPECIALLY ACROSS THE OPEN DESERTS SOUTH OF PHOENIX.

SIGNIFICANT INCREASE IN MOISTURE IS ON TAP FOR THE REGION LATE
TONIGHT INTO MONDAY MORNING AS PWATS WILL CLIMB
SUBSTANTIALLY...REACHING AROUND 2 INCHES BY 12Z MONDAY. AS
ALWAYS...HOW THE BOUNDARY LAYER WILL RECOVER AFTER THIS SURGE...HOW
CLOUDY IT WILL BE...ETC...WILL DICTATE JUST HOW ACTIVE THINGS WILL
BE LATER IN THE AFTERNOON. A SAMPLING OF NAM AND GFS BUFR SOUNDINGS
ACROSS THE AREA FOR TOMORROW AFTERNOON INDICATE THE BOUNDARY LAYER
SHOULD MIX OUT SUFFICIENTLY TO ALLOW FOR STORM DEVELOPMENT LATER IN
THE AFTERNOON. CONSENSUS AMONG RECENT RUNS OF HI-RES MODELS AND 4KM
NAM IS THAT STORMS WILL LIKELY FIRE ALONG THE RIM AND PROPAGATE INTO
THE DESERTS. WITH MLCAPE FORECASTS AROUND 1000 J/KG...STARTING TO
LOOK MORE PROMISING FOR STORMS ACROSS THE METRO. STORMS ON MONDAY
WILL MAINLY PRESENT A HEAVY RAINFALL AND FLASH FLOOD THREAT...BUT
THERE IS STILL SOME QUESTION ON HOW MUCH SUN WILL MANAGE TO PEAK
THROUGH THE CLOUDS WHICH COULD LIMIT INSTABILITY.

TEMPERATURES WILL BE ON THE DOWN TREND THROUGH EARLY THIS WEEK...BUT
THIS AFTERNOON WILL STILL PEAK OUT ABOVE SEASONAL NORMALS WITH SOME
PLACES ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BREAKING
THE 110 DEGREE MARK. AFTER THE SURGE OF MOISTURE TONIGHT...MONDAY/S
HIGHS WILL TAKE A BIG HIT...POSSIBLY NOT EVEN BREAKING 100 ACROSS
SOME LOWER DESERT SPOTS DEPENDING ON HOW MUCH STORM AND CLOUD
COVERAGE THERE ENDS UP BEING.

ABUNDANT MOISTURE WILL STILL BE PRESENT ACROSS ARIZONA INTO
TUESDAY...BUT MODELS ARE NOW POINTING TOWARD AN EARLIER TIMEFRAME
FOR DRY AIR WORKING IN FROM THE SOUTHWEST. HAVE REMOVED SLIGHT
CHANCES ACROSS MOST OF OUR WESTERN ZONES DUE TO THE LOW LEVEL DRY
AIR WORKING IN...BUT SLIGHT TO CHANCE POPS REMAIN ACROSS ARIZONA.
THE SUBTROPICAL HIGH CENTER SHIFTS SOUTHEASTWARD OUT OF THE GREAT
BASIN ON TUESDAY WHILE SETTLING SOMEWHERE OVER SOUTHERN ARIZONA OR
NORTHERN MEXICO BY WEDNESDAY. THIS SHIFT WILL SWITCH OUR FLOW OUT
THE SOUTHWEST WHICH WILL QUICKLY SCOUR OUT MOISTURE FROM SOUTHWEST
TO NORTHEAST FROM TUESDAY AFTERNOON THROUGH LATE WEDNESDAY. BOTH THE
EUROPEAN AND THE GFS ARE POINTING AT A SIGNIFICANT DRYING TREND FOR
LATE THIS WEEK...LIKELY RESULTING IN VERY LITTLE MONSOON ACTIVITY
FROM WEDNESDAY THROUGH SATURDAY.

GIVEN THE LIKELY SOUTHWESTERLY DRYING FLOW...HAVE TRIMMED BACK POPS
QUITE A BIT STARTING WEDNESDAY. THE DRIEST DAY WILL END UP BEING
EITHER THURSDAY OR FRIDAY...BEFORE SOME MOISTURE LIKELY STARTS
SEEPING BACK INTO OUR REGION NEXT WEEKEND. TEMPERATURES WILL GET A
BUMP DURING THIS TIMEFRAME...BUT FORECAST 500MB HEIGHTS ARE ONLY IN
THE 590-592DM RANGE WHICH WOULD GIVE US HIGHS A COUPLE DEGREES ABOVE
NORMAL.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...MOSTLY
SOUTHERLY TO SOUTHEASTERLY WINDS ACROSS THE TERMINALS BUT WITH AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AFTER 23Z EXTENDING
OUT TO 04Z. GUSTY WINDS COULD ACCOMPANY ANY THUNDERSTORMS AND
BLOWING DUST ALSO A POSSIBLE THREAT. WINDS COULD BE VARIABLE AND
GUSTY UNTIL 04Z GOING BACK TO SOUTHEASTERLY THE REST OF THE NIGHT.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SOUTHERLY WINDS UNTIL 02Z WITH MOSTLY CLEAR SKIES OTHER THAN A
CHANCE OF SCT HIGH CLOUDS. NO SIG AVIATION WEATHER IMPACTS EXPECTED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
DRIER AIR WILL ALREADY BE PROPAGATING THROUGH THE WESTERN PARTS OF
THE DISTRICT TUESDAY...SPREADING THROUGHOUT MUCH OF CNTRL ARIZONA BY
THE END OF THE WEEK. THEREFORE...THE BEST OPPORTUNITY FOR SHOWERS
AND THUNDERSTORMS WILL BE RELEGATED TO GILA COUNTY...WITH LITTLE TO
NO CHANCE OF PRECIPITATION IN SOUTHEAST CALIFORNIA THROUGH THIS
PERIOD. WINDS WILL REMAIN RATHER LIGHT WITH ONLY OCCASIONAL
AFTERNOON GUSTS...THOUGH SOME STRONGER GUSTS WILL ACCOMPANY ANY
AFTERNOON AND EVENING THUNDERSTORMS IN GILA COUNTY. WITH THE DRYING
TREND...MINIMUM HUMIDITY LEVELS WILL FALL BACK INTO THE LOWER TEENS
BY THE END OF THE WEEK WITH GOOD OVERNIGHT RECOVERY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/KUHLMAN
AVIATION...WATERS
FIRE WEATHER...MO

In the hours before

Local storm report, Jul 13, 6:04 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 NNE CHANDLER FASHION  33.32N 111.89W
07/13/2014                   MARICOPA           AZ   TRAINED SPOTTER

            7 TO 13 IN. DIAMETER TREES BLOWN DOWN.

&&

EVENT NUMBER PSR1400095

PSR
Local storm report, Jul 13, 6:06 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
606 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 NNW GILBERT           33.35N 111.77W
07/13/2014                   MARICOPA           AZ   TRAINED SPOTTER

            SEVERAL TREES UPROOTED...LIGHT POLE DOWN...STREET SIGNS
            DOWN NEAR VAL VISTA AND ELLIOT. TIME ESTIMATED.

&&

EVENT NUMBER PSR1400096

WOODALL
Special weather statement, Jul 13, 6:31 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
631 PM MST SUN JUL 13 2014

AZZ022-140215-
MARICOPA AZ-
631 PM MST SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 715 PM MST

AT 626 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF TONOPAH...MOVING WEST AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  BIG HORN MOUNTAINS...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3353 11320 3377 11318 3371 11274 3353 11275
TIME...MOT...LOC 0130Z 092DEG 15KT 3363 11286

WOODALL
Special weather statement, Jul 13, 6:41 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST SUN JUL 13 2014

AZZ024-028-140230-
PINAL AZ-
641 PM MST SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 730 PM MST

AT 637 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
GUSTY WINDS FROM THUNDERSTORMS SOUTHEAST OF FLORENCE MOVING TOWARD
FLORENCE...COOLIDGE...AND THE HIGHWAY 79 CORRIDOR.

LOCAL BLOWING DUST IS POSSIBLE...ALONG WITH WIND GUSTS TO 35 MPH.

LOCATIONS IMPACTED INCLUDE...
   FLORENCE...
   MERRILL RANCH...
   MAGMA...
   FLORENCE JUNCTION AND  QUEEN VALLEY...

BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE
DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK.
TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3288 11147 3295 11156 3308 11160 3334 11127
      3331 11111 3320 11102
TIME...MOT...LOC 0139Z 142DEG 21KT 3307 11124

WOODALL
Local storm report, Jul 13, 6:51 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
651 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       GILBERT                 33.33N 111.76W
07/13/2014  E2.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

            EST. 0.25 IN. HAIL AND HEAVY RAIN AND HIGH WINDS... VAL
            VISTA AND WARNER.

&&

EVENT NUMBER PSR1400097

PSR
Local storm report, Jul 13, 6:59 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
659 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     2 NW GILBERT            33.35N 111.78W
07/13/2014  M50 MPH          MARICOPA           AZ   TRAINED SPOTTER

            AND MINOR STREET FLOODING WITH HEAVY RAIN.

&&

EVENT NUMBER PSR1400098

PSR

The radar

The Phoenix radar (KIWA), 56 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Greater Phoenix Area

When
July 13, 9:30 PM MST to 11:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Thunderstorms developed across the central deserts during the late evening hours, and they produced gusty outflow winds in excess of 50 mph. Despite locally heavy rains earlier in the evening, the winds were still able to pick up significant amounts of dust and create dust storm conditions which affected the southeast portions of the greater Phoenix area. At 2145MST, a trained spotter located 4 miles east of Sun Lakes reported a dust storm, with visibility down to just one tenth of a mile. Additionally, he estimated wind gusts of 45 to 55 mph. A second trained spotter 4 miles west of Seville reported a dust storm at approximately 2200MST. Due to the late evening time frame, few people were likely driving and a such no accidents or injuries were reported due to the dust storm. A Dust Storm Warning was not issued for this event, rather a Blowing Dust Advisory was in effect from 2144MST until 2303MST.

Thunderstorm Wind, Maricopa

When
July 13, 10:14 PM MST
Where
Maricopa County, 2.96 mi ENE of Phoenix Deer Vly Arp
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.690, -112.030

Strong thunderstorms developed to the southeast of the greater Phoenix area during the late evening hours on July 13th, and they generated strong gusty outflow winds which quickly spread to the north and moved into Deer Valley and north Scottsdale. According to a public report, at 2215MST, gusty winds estimated to be at least 80 mph lifted and spun around a full sized backyard trampoline. The trampoline, which was being held down by 50 pound sandbags, ended up wedged under the roof between the house and a yard wall. The home was located at the intersection of Cave Creek Road and Pinnacle Peak Road.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526002, 526005.